Alert archive / Texas / Tornado Warnings in 2022
Tornado Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 31, 2022, 5:59 PM CDT for Collingsworth County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2022, 5:59 PM CDT (22:59 UTC)
- Expired
- May 31, 2022, 6:13 PM CDT
- In force
- 14 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County Collingsworth County, TX
The radar
The Altus AFB radar (KFDR), 106 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3849 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612
WFUS54 KAMA 312259
TORAMA
TXC087-312345-
/O.NEW.KAMA.TO.W.0005.220531T2259Z-220531T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
559 PM CDT Tue May 31 2022
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southeastern Collingsworth County in the Panhandle of Texas...
* Until 645 PM CDT.
* At 559 PM CDT, a tornado producing storm was located over Dodson,
or 7 miles northwest of Hollis, moving east at 25 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Dodson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3475 10005 3479 10005 3477 10000 3475 10000
TIME...MOT...LOC 2259Z 274DEG 22KT 3476 10001
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Guerrero1 follow-up statement
354
WWUS54 KAMA 312313
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
613 PM CDT Tue May 31 2022
TXC087-312323-
/O.CAN.KAMA.TO.W.0005.000000T0000Z-220531T2345Z/
Collingsworth TX-
613 PM CDT Tue May 31 2022
...THE TORNADO WARNING FOR SOUTHEASTERN COLLINGSWORTH COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
Remember, a Severe Thunderstorm Warning still remains in effect.
LAT...LON 3475 10005 3479 10005 3477 10000 3475 10000
TIME...MOT...LOC 2310Z 274DEG 22KT 3475 9991
$$
GuerreroWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 2:59 PM CDT, 3 hours earlier.
Area forecast discussion, May 31, 2:59 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Amarillo TX 259 PM CDT Tue May 31 2022 .SHORT TERM...Today through Tomorrow. Bottom Line Up Top: Conditions will be favorable for severe storms along and south of a quasi-stationary front this afternoon into early this evening. The front is currently setup from near Morton, TX to Clarendon, TX, to Seiling, OK. Very large hail and damaging winds are the main threats, with a low tornado threat. Flash flooding could also occur as some training of storms is possible along the front. Another round of storm activity is possible late in the evening and overnight and this would expand to include most of the Panhandles with scattered coverage. These storms would pose more of a large hail threat and could linger into the morning hours Tuesday. Details: The latest upper level analysis places a shortwave trough and possible closed low over the central part of the NE/UT state line. A belt of modest southwesterly winds extends from northern New Mexico up into southeast Nebraska. At the surface, a cold front has stalled near Morton to Clarendon to Seiling. Dew points behind the cold front were in the 40s, but along and ahead of the front dew points were in the 60 to 65 range. A cumulus field was already noted within the moist warm sector near the front. Lift should become sufficient for CI by around 21z, and this is when storms could erupt and quickly become severe given large MLCAPE of 2000 to 3000 J/kg. Effective shear early in the convective cycle is modest with values around 35 to 45 knots. This is mostly due to the veering wind profiles. The stronger southwesterlies aloft remain north of the area. A few supercells may develop along the front late this afternoon, but with the mean flow being largely parallel to the front, some training and clustering of storms is possible (which could lead to flash flooding given PWATs in the 90th percentile range). Any supercell that does stay discrete could quickly become capable of baseball size hail and damaging winds of 70 mph (locally higher). Storms will likely produce some strong outflow winds given DCAPE on the order of 1500 J/kg and LCL values around 1500 m. Clustering storms will likely become outflow dominant, with additional storms possibly forming on the outflow going into early evening. The tornado threat does not look as concerning based on the latest data which keeps low level SRH on the marginal side and LCLs on the high side. However, going into the evening the low level jet does increase as surface winds become more easterly (these easterly winds may be largely due to outflow). The net effect is to greatly increase hodograph lengths and curvature in the lowest 3km. If any storms become rooted at the surface, a tornado threat would exist after dark. However, this seems unlikely unless the most aggressive model (RAP) verifies with very large moisture/theta-E advection. Current thinking is that the RAP is way to high on the near surface moisture due to convective feedback. If dew points rise to near 70 in the Texas Panhandle late this evening, then the RAP scenario may unfold. Otherwise, storms that form overnight behind the front would be elevated and pose more of a large hail threat. This large hail threat overnight could be a bit more expansive than currently advertised if moisture advection is more robust, especially considering the deep layer shear increases in response to a secondary 500mb jet streak in the area. This overnight round of elevated convection could linger into the morning hours Tuesday, mostly favoring the northern and eastern half of the combined Panhandles where isentropic lift will be maximized. Widespread stratus will form overnight along and north of the front as moisture increases (also helped by rain cooled air). This could lead to some periods of drizzle as well through the morning hours. There is some indication that clouds will erode near the frontal boundary which should remain draped across the far southeast zones tomorrow afternoon. If this does happen, destabilization would occur quickly and another round of storms, possibly severe, could materialize (parameters are expected to be similar to today's). Ward && .LONG TERM...Wednesday night through Tuesday. For Wednesday night, latest model trends continue support the scenario that the heaviest and most extensive precipitation will shift southward further downstate as cool surface high pressure builds into the region. As a result, a decent north to south pop gradient is expected, ranging from slight chance values across the OK Panhandle to likely values in the far southeast TX Panhandle. Mainly light amounts of QPF are foreseen Wednesday night. For Thursday and Thursday night, some lingering showers are possible Thursday morning across the southern Texas Panhandle, with slight chance pops utilized. Thursday afternoon will likely be dry for all of the OK and TX Panhandles. The next minor upper level shortwave trof is then anticipated to track into eastern NM and eastern CO Thursday afternoon, and should assist in the development of showers and thunderstorms over the higher terrain of eastern NM and eastern CO late in the afternoon, then move eastward into the forecast area Thursday night. Chance pops offered by the NBM for this time frame look plausible and were incorporated into the grids. A near repeat performance is foreseen later Friday afternoon and night as yet another minor upper level shortwave trof tracks through the area from eastern CO and eastern NM. Showers and thunderstorms should develop over eastern NM and eastern CO Friday afternoon, then head eastward into the OK and TX Panhandles late Friday afternoon and night. NBM pops capture this scenario and were utilized. Dry weather and warmer temperatures are forecast to return to the area Saturday through Monday as a flat ridge of high pressure prevails. A weak cold front may impact the region Monday night into Tuesday with pops across northern zones during this time period based on the progged upper level pattern. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 68 49 70 / 40 50 50 20 Beaver OK 56 64 45 72 / 80 60 30 5 Boise City OK 50 60 43 69 / 60 40 20 10 Borger TX 59 68 50 73 / 60 60 40 20 Boys Ranch TX 58 66 49 72 / 50 40 50 20 Canyon TX 58 70 49 70 / 40 50 50 20 Clarendon TX 62 72 52 68 / 70 50 60 20 Dalhart TX 51 61 45 69 / 60 30 30 10 Guymon OK 54 65 46 74 / 80 40 20 10 Hereford TX 58 71 49 71 / 30 50 50 20 Lipscomb TX 58 65 47 71 / 80 70 40 10 Pampa TX 58 66 48 70 / 60 60 50 20 Shamrock TX 62 73 51 70 / 70 60 60 20 Wellington TX 64 79 53 71 / 80 60 70 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. &&
Hazardous weather outlook, May 31, 3:26 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 326 PM CDT Tue May 31 2022 OKZ001>003-TXZ001>020-317-011100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 326 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through tonight across the Oklahoma and Texas Panhandles. Some storms may become severe over eastern and southern sections of the area, with large hail and damaging winds the primary hazards. An isolated tornado is also possible across the southeast Texas Panhandle. A Severe Thunderstorm Watch is in effect until 10 PM CDT this evening for the southeast Texas Panhandle. In addition, the stronger storms will be capable of producing heavy rainfall, which could result in localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible across the area Wednesday through Friday. Some storms Wednesday afternoon and evening may become severe across eastern and southern sections of the Oklahoma and Texas Panhandles, with large hail and damaging winds the primary hazards. In addition, the stronger storms will be capable of producing heavy rainfall, which could result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation will likely be needed through this evening. 02
In the hours before
Special weather statement, May 31, 3:45 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
345 PM CDT Tue May 31 2022
TXZ020-312130-
Collingsworth TX-
345 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of central
Collingsworth County through 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Quail, or 6 miles west of Wellington, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellington, Lutie, Samnorwood and Quail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3476 10038 3491 10046 3518 10020 3518 10000
3486 10000
TIME...MOT...LOC 2045Z 237DEG 27KT 3487 10032
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GuerreroSpecial weather statement, May 31, 4:11 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Tue May 31 2022
TXZ019-020-312145-
Donley TX-Collingsworth TX-
411 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of southwestern
Collingsworth and southeastern Donley Counties through 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Memphis, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hedley and Quail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3479 10075 3504 10048 3475 10031 3475 10073
TIME...MOT...LOC 2110Z 241DEG 14KT 3473 10062
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GuerreroLocal storm report, May 31, 4:24 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 5 N WELLINGTON 34.93N 100.21W
05/31/2022 M2.00 INCH COLLINGSWORTH TX STORM CHASER
REPORT VIA SOCIAL MEDIA WITH PICTURE.
&&
BRMLocal storm report, May 31, 5:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 1 SSW SHAMROCK 35.21N 100.25W
05/31/2022 M0.88 INCH WHEELER TX TRAINED SPOTTER
&&
BRMLocal storm report, May 31, 5:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 6 SE WELLINGTON 34.79N 100.15W
05/31/2022 M65 MPH COLLINGSWORTH TX MESONET
WEST TEXAS MESONET 6 SE WELLINGTON.
&&
BRMLocal storm report, May 31, 5:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL SHAMROCK 35.22N 100.25W
05/31/2022 E1.00 INCH WHEELER TX TRAINED SPOTTER
&&
BRMThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:45 PM CDT | Special Weather Statement | AMA | Collingsworth | 45 min |
| May 31, 4:07 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 53 min |
| May 31, 4:11 PM CDT | Special Weather Statement | AMA | Collingsworth | 34 min |
| May 31, 4:20 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 55 min |
| May 31, 5:13 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Wheeler | 77 min |
| May 31, 6:09 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 30 min |
| May 31, 6:25 PM CDT | Areal Flood Advisory | AMA | Collingsworth, Donley | 2 hr |
| May 31, 6:30 PM CDT | Special Weather Statement | AMA | Collingsworth | 30 min |
Nearby
Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.